Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 490, NWS Norman, OK

July 16, 2001Greer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2001, 7:12 PM CDT for Greer County, Oklahoma. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 7:12 PM CDT (00:12 UTC)
Expired
Jul 16, 2001, 7:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greer County, OK

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:30 PM CDTThunderstorm WindMangum, OKA large metal barn was destroyed.
Jul 16, 7:31 PM CDTHail 0.88Mangum, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 170013
SVROKC

OKC055-170045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 709 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST
  WEST MANGUM...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE <WARNING INCLUDE MANGUM
  
WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM

LAT...LON 3502 9952 3488 9965 3477 9952 3485 9930

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:15 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 16, 3:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT MON JUL 16 2001

WARMEST 850MB AIR PROGGED TO SHIFT FROM W TX INTO KS BY TUE MORNING,
WHICH RESULTS IN WEAKENING OF LL WAA FIELD TONIGHT. BUT WITH UPPER
HIGH PROGGED TO REMAIN S OF AREA, AND AT LEAST N PARTS OF AREA
REMAINING NEAR S EDGE OF WESTERLIES, CANNOT RULE OUT A REPEAT OF
NOCTURNAL CONVECTION OF PAST COUPLE NIGHTS. SURFACE BOUNDARY
CURRENTLY FROM NW TO ECENTRAL OK IS PROGGED BY ETA/RUC TO LINGER
INTO AT LEAST THIS EVENING. BROKEN MID-LEVEL CLOUDS AND SCT
SHOWERS/ISOLATED T-STORMS FROM NE TX PANHANDLE INTO CENTRAL OK
ATTEST TO CONTINUED PRESENCE OF MID-LEVEL MOISTURE/LIFT. WE WILL
KEEP LOW POPS TONIGHT ACROSS N ZONES, CONTINUING INTO TUE MORNING
NCENTRAL OK. MAY NEED TO EXTEND THEM INTO ALL BUT THE SW TONIGHT IF
CURRENT ELEVATED CONVECTION HOLDS TOGETHER. THIS WILL BE A
LAST-MINUTE DECISION AT PRESS TIME.

WE ARE GETTING VERY CLOSE TO HEAT ADVISORY CRITERIA IN SW ZONES, AND
IN FACT HAVE ACHIEVED THEM IN A FEW SPOTS WITH MESONET NOW SHOWING
WIDESPREAD HEAT INDICES 105-109 AND A COUPLE MORNING LOWS AOA 80.
BUT WITH CO-OP STATION LOWS GENERALLY IN LOW-MID 70S, AND AFTER
COORD W/FTW, WE WILL HOLD OFF ON AN ADVISORY FOR NOW BUT INSERT
HEADLINES IN ZONES FOR CONTINUING HEAT. WILL NEED TO WATCH THIS
CLOSELY IN LATER PACKAGES.

BEYOND TUE, PRECIP CHANCES DIMINISH AS UPPER HIGH RETURNS TO ITS
USUAL POSITION OVER OK. HOT AND DRY, WITH HOTTEST/DRIEST CONDITIONS
INITIALLY REMAINING IN SW ZONES - WHICH HAVE RECEIVED NO SIGNIFICANT
RAINFALL IN THE PAST MONTH OR MORE. EVENTUALLY, EXPECT THE FESTERING
HEAT BOX IN NW/NC OK TO CATCH UP, AS SHIFT OF THE 850MB THERMAL MAX
TOWARD KS WILL QUICKLY BAKE OFF ANY GROUND MOISTURE LEFT FROM
WEEKEND RAINFALL THERE. WILL BRING HIGHS BOTH AREAS TO 105-110 BY
THU. SOME INDICATIONS THAT THE W COAST TROF WILL NUDGE THE HIGH
CENTER E INTO AR, OR EVEN MID-MS VALLEY, PER ECMWF/NOGAPS. OTHER
MODELS KEEP IT CLOSER TO AREA. SO WOULD CLIMATOLOGY. WITHOUT ENOUGH
CONSISTENCY AMONG THE MODELS, WILL GO WITH PERSISTENCE AND KEEP IT
HOT AND DRY INTO NEXT WEEKEND. MRF/ECMWF WEAKEN THE SUBTROPICAL
RIDGE AND BRING A FRONT INTO KS BY SUN, WITH MRF SAGGING IT INTO OK
MY NEXT MON. GAVE SOME THOUGHT TO ADDING SLIGHT CHANCE SUN-MON, BUT
FOR NOW WILL HOLD OFF PENDING MORE MODEL CONSISTENCY REGARDING
FRONTAL EVOLUTION DAYS 6-7. FOR NOW, WILL TREND TOWARD PTCLDY AND
LOWER TEMPS ONLY SLIGHTLY BY MON.

FCSTID = 24
PRELIM NUMBERS...
OKC   76  98  76  99 /  10  10  10  10
HBR   75 103  75 104 /  10  10  10  10
SPS   77 105  77 105 /  10  10  10  10
GAG   72 101  72 102 /  10  10  10h  10
PNC   74  97  75  99 /  20  20  10  10
DUA   75  97  76  97 /  10  10  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 16, 5:39 PM CDT, 1 hour 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT MON JUL 16 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    ANADARKO                  OK   WIND DAMAGE
07/16/01   CADDO                          AMATURE RADIO REPORT

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:47 PM CDTSevere Thunderstorm WarningOUNGreer43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.